..

Journal of Nephrology & Therapeutics

ISSN: 2161-0959

Open Access

Reversible minimal change nephrotic syndrome and glomerular IgA deposition associated with non-parenteral heroin abuse: A case report


International Conference and Exhibition on Nephrology & Therapeutics

August 20-22, 2012 Hilton Chicago/Northbrook, USA

Ahmet Kiykim, Umit Karabulut, Didar Gursoy, Iclal Gurses and Kenan Turgutalp

Accepted Abstracts: J Nephrol Therapeut

Abstract :

Introduction: Diacetylmorphine (heroin), the most commonly abused drug, may result in several renal complications. A spectrum of glomerular abnormalities including focal segmental glomerulosclerosis, amyloidosis, focal glomerular sclerosis, minimal-change disease, mesangial proliferation, and membranoproliferative glomerulonephritis have been reported in heroin users with renal disease. Herein, we report a case of reversible minimal change nephrotic syndrome and immunoglobulin A (IgA) deposition in glomeruli associated with heroin. Clinical Presentation and Intervention: A 29 year-old heroin abuser man who developed nephrotic syndrome was admitted to our clinic. History of gross hematuria, recent infection, gastrointestinal discomfort, arthralgia, using systemic medication, and Henoch-Schonlein purpura were absent. He had been using heroin non-parenterally three times a week for two years. Laboratory findings on admission were as follows: serum albumin: 2.8 g/dl and proteinuria 3.9 g/d. Renal biopsy revealed the findings of minimal change disease with IgA deposition. Because of histopathological findings, the diagnosis of IgA nephropathy or minimal change nephrotic syndrome with IgA deposition was considered. The patient discontinued the use of heroin. An angiotensin-converting enzyme inhibitor, ramipril, was started, but was discontinued due to symptomatic hypotension three days later. Patient was treated with dietary recommendations. Proteinuria decreased gradually without immunosuppressive treatment. Consequently complete clinical and laboratory remission were observed after four months of the cessation of heroin. Proteinuria and serum albumin levels returned to normal levels. Conclusion: This case showed that minimal change nephrotic syndrome with IgA deposition associated with heroin abuse had a benign clinical course.

arrow_upward arrow_upward